Format

Send to

Choose Destination
Bratisl Lek Listy. 2008;109(12):568-72.

Depression, anxiety and substance use in medical students in the Republic of Macedonia.

Author information

1
Department of Physiology, Faculty of Medicine, University "Ss. Cyril and Methodius" Skopje, Republic of Macedonia. smancevska@medf.ukim.edu.mk

Abstract

OBJECTIVES:

To determine the prevalence of depressive and high trait anxiety symptoms and substance use, including alcohol and nicotine, in first-year and second-year medical students in Skopje University Medical School, Republic of Macedonia.

BACKGROUND:

It is important to investigate medical students because they are under significant pressure during early years of medical education, a period during which the attitudes and behaviors of physicians develop.

METHODS:

A cross-sectional survey in classroom settings, using an anonymous self-administered questionnaire, was performed in 354 participants (181 first-year, 118 females and 63 males and 173 second-year medical students, 116 females and 57 males) aged 18 to 23 years. The Beck Depression Inventory (BDI) and Taylor Manifest Anxiety Scale (TMAS) were used to determine depressive and high trait anxiety symptoms. BDI scores 17 or higher were categorized as depressive and TMAS scores 16 or higher as high anxiety symptoms. A Student t-test was used for continuous data analysis.

RESULTS:

Out of all participants 10.4% had BDI score 17 or higher and 65.5% had TMAS score 16 or higher. Alcohol was the most frequently used substance in both groups. Smoking prevalence was 25%. Benzodiazepines (diazepam, alprazolam) use was 13.1%. Illicit drug use was rare (1.1% in freshmen and 3.6% in juniors) in both groups.

CONCLUSIONS:

High frequency of manifest high anxiety symptoms and depressive symptoms and benzodiazepine use among Macedonian junior medical students should be taken seriously and a student counseling service offering mental health assistance is necessary (Tab. 3, Ref. 23). Full Text (Free, PDF) www.bmj.sk.

PMID:
19348380
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center